Maine, 2013

Flash Flood in Maine, July 3, 2013

July 3, 2013 · NWS GYX · 1 event in 1 county or zone

An area of thunderstorms caused 1 to 3 inches of rain in less than 3 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

An area of thunderstorms caused 1 to 3 inches of rain in less than 3 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 3, 4:38 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 3, 4:38 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
538 PM EDT WED JUL 3 2013

.SYNOPSIS...
A HOT AND HUMID PATTERN WILL SET UP TOMORROW AND LAST INTO NEXT
WEEK AS A BERMUDA HIGH SETS UP. THE BEST CHANCE OF SHOWERS AND
THUNDERSTORMS WILL BE EARLY NEXT WEEK.

&&

.NEAR TERM /TONIGHT/...
545 PM UPDATE... SHOWER AND THUNDERSTORM ACTIVITY HAS FOCUSED
AROUND TWO APPARENT BOUNDARIES... EACH VISIBLE ON SATELLITE AND IN
RADAR TRENDS. THE FIRST BOUNDARY STRETCHES FROM LITTLETON NEW
HAMPSHIRE TO NEAR AUGUSTA MAINE. THE SECOND LIES IN FAR NORTHERN
AREAS FROM AROUND COLEBROOK TO EUSTIS. SHOWER AND THUNDERSTORM
ACTIVITY WILL CONTINUE ALONG THESE LINES FOR THE NEXT FEW HOURS.
ACTIVITY SHOULD DIMINISH SOON WITH THE LOSS OF DAYTIME HEATING.
NOT EXPECTING WIDESPREAD SEVERE WEATHER... BUT SHEAR PROFILES
COULD SUPPORT ONE OR TWO SEVERE STORMS... ESPECIALLY IF THE STORMS
FORM ALONG THE SOUTHERN BOUNDARY AND MOVE INTO PARTS OF MAINE
THAT HAVE A BETTER SOUTH TO SOUTHEAST LOW LEVEL FLOW. HEAVY RAIN
WILL CONTINUE TO BE THE MAIN THREAT AS DEW POINTS HAVE RISEN INTO
THE 70S.

PREVIOUS DISCUSSION...
SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS NORTHERN NEW
HAMPSHIRE AND THE WESTERN MAINE MOUNTAINS AND FOOTHILLS AS OF 3 PM.
SO FAR THE ACTIVITY IS FAIRLY DISORGANIZED BUT POCKETS OF VERY
HEAVY RAINFALL ARE OCCURRING AND EXPECTING TO CONTINUE INTO THIS
EVENING. THIS WILL PRESENT A LOCALIZED FLASH FLOOD THREAT GIVEN
THE VERY WET CONDITIONS AS OF LATE. THUS...THE FLASH FLOOD WATCH
UNTIL MIDNIGHT. SOUTH OF THE WATCH AREA...SHOWERS AND STORMS ARE
EXPECTED TO BE MORE ISOLATED. AN ISOLATED SEVERE STORM WILL BE
POSSIBLE ANYWHERE IN THE CWA WITH GUSTY WINDS BEING THE MAIN
THREAT.

FOR TONIGHT...SHOWER AND THUNDERSTORM ACTIVITY WANES DURING THE
EVENING LEAVING THE BALANCE OF THE NIGHT DRY WITH SOME FOG AND
HAZE AROUND.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
HOT AND HUMID FOR THURSDAY WITH HEAT INDICES WELL INTO THE 90S
ACROSS SOUTHERN ZONES. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
DURING THE AFTERNOON...ESPECIALLY IN WESTERN ZONES. AT THIS
TIME...SEVERE WEATHER IS NOT A BIG THREAT. HOWEVER...HEAVY
DOWNPOURS WILL BE POSSIBLE. WARM AND HUMID THURSDAY NIGHT.
SUMMERTIME IS HERE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
***POSSIBLE HEAT WAVE THROUGH THE WEEKEND AND INTO NEXT WEEK***
***CHANCES FOR AFTERNOON SHOWERS AND STORMS THROUGH THE WEEKEND***
***SHORTWAVE MOVES THROUGH MONDAY AND SHOULD KICK OFF ANOTHER
 ROUND OF SHOWERS AND THUNDERSTORMS***

BERMUDA HIGH WILL CONTINUE TO HOLD IN PLACE THROUGH THE WEEKEND
HOWEVER THE RIDGE OVER NEW ENGLAND WILL FLATTEN OUT AND A MORE
WEST TO EAST ZONAL FLOW WILL PERSIST THROUGH SUNDAY. FLOW WILL BE
OUT OF THE WEST AND THIS WILL HELP AID TO VERY WARM TEMPERATURES
EAST OF THE WHITES AS DOWNSLOPING PERSISTS. H85 TEMPS WILL ALSO BE
IN THE 16-20C RANGE THROUGH MONDAY...SO IT IS EXPECTED THAT THE
SOUTHERN AND EASTERN CWA WILL TOP THE 90 DEGREE MARK FOR AT LEAST
4 OR 5 DAYS. DEWPOINTS WILL ALSO BE IN THE MID TO UPPER 60S
THROUGHOUT THE PERIOD...SO THE HEAT COMBINED WITH THE HUMIDITY
WILL MAKE IT FEEL QUITE UNPLEASANT.

LOOK FOR THE POSSIBILITY FOR SOME SHOWERS AND WEAK THUNDERSTORMS
IN THE AFTERNOON THROUGH SUNDAY AS LOW LEVEL INSTABILITY WILL FUEL
CONVECTION...BUT WEAK MID LEVEL LAPSE RATES SHOULD KEEP CONVECTION
TO A MINIMUM WITH ONLY ISOLATED ACTIVITY EXPECTED.

BOTH THE GFS AND EURO ARE NOW IN PRETTY GOOD AGREEMENT WITH THE
NEXT SHORTWAVE TO PASS ON MONDAY WITH ONLY SLIGHT DIFFERENCES IN
THE TIMING. THIS WAVE WILL PROGRESS THROUGH THE AREA
QUICKLY...HOWEVER ANY STORMS THAT KICK OFF COULD CAUSE ISSUES
WITH FLASH FLOODING AS THE GROUND REMAINS SATURATED.

&&

.AVIATION /22Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM...LOCAL MVFR TO IFR CONDITIONS EXPECTED IN SCT SHOWERS
AND STORMS THIS EVENING...AND THEN POSSIBLE SOME POCKETS OF FOG
AND STRATUS TONIGHT. VFR ON THURSDAY OUTSIDE OF WDLY SCT STORMS.

LONG TERM...
VFR CONDITIONS ARE EXPECTED THROUGHOUT THE PERIOD WITH A SLIGHT
CHANCE FOR THUNDERSTORMS.

&&

.MARINE...
SHORT TERM...SOME MARGINAL 5 FOOTERS POSSIBLE TONIGHT AND THURSDAY
ON THE OCEAN...BUT NO FLAGS ARE PLANNED.

LONG TERM...
CONDITIONS SHOULD REMAIN BELOW SCA THROUGHOUT THE PERIOD.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MEZ007>009-
     012>014.
NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ001>009.
MARINE...NONE.

&&

NEAR TERM UPDATE... KIMBLE
SHORT TERM... EKSTER
LONG TERM... KISTNER
Hazardous weather outlook, Jul 3, 2:28 PM EST, 3 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
328 PM EDT WED JUL 3 2013

MEZ007>009-012>014-NHZ001>009-041930-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
SULLIVAN-MERRIMACK-BELKNAP-
328 PM EDT WED JUL 3 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND NORTHERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018>028-NHZ010-013-014-041930-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
328 PM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED SHOWERS AND STORMS COULD CAUSE HEAVY DOWNPOURS AND
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-041930-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
328 PM EDT WED JUL 3 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 3, 1:30 PM EST, 4 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
230 PM EDT WED JUL 3 2013

MEZ007>009-012-NHZ001>004-032200-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-
INCLUDING THE CITIES OF...ANDOVER...ROXBURY...UPTON...
WILSONS MILLS...COBURN GORE...RANGELEY...KINGFIELD...BINGHAM...
JACKMAN...RUMFORD...NORWAY...FRYEBURG...OXFORD...COLEBROOK...
BERLIN...LANCASTER...LITTLETON...NORTH CONWAY
230 PM EDT WED JUL 3 2013

...THUNDERSTORMS WITH HEAVY RAIN IN THE MOUNTAINS THIS AFTERNOON...

SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE MOUNTAINS
OF NORTHERN NEW HAMPSHIRE AND WESTERN THIS AFTERNOON. SOME OF THESE
SHOWERS AND THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL
DOWNPOURS...CAPABLE OF PRODUCING AN INCH OF RAIN IN AN HOUR OR
LESS. GIVEN THE ALREADY SATURATED GROUND...HIKERS AND CAMPERS
SHOULD BE PREPARED FOR FAST MOVING AND RAPIDLY RISING CREEKS AND
STREAMS. DRIVERS SHOULD ALSO LOOK FOR POTENTIAL FLOODING OF ROADS.
REMEMBER...WHETHER WALKING OR DRIVING...YOU SHOULD NOT CROSS
FLOODED AREAS...TURN AROUND DONT DROWN.

CEMPA
Special weather statement, Jul 3, 3:46 PM EST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
446 PM EDT WED JUL 3 2013

MEZ012-013-020-021-032130-
ANDROSCOGGIN-KENNEBEC-SOUTHERN FRANKLIN-SOUTHERN OXFORD-
446 PM EDT WED JUL 3 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...OXFORD
COUNTY...FRANKLIN COUNTY AND KENNEBEC COUNTY THROUGH 530 PM EDT...

AT 445 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF JAY...OR ABOUT 10 MILES
SOUTH OF FARMINGTON...MOVING EAST AT 20 MPH. THIS STRONG THUNDERSTORM
WILL AFFECT AREAS IN AND AROUND WILTON...JAY...LIVERMORE
FALLS...CHESTERVILLE...VIENNA...ROME...READFIELD...MOUNT VERNON AND
FAYETTE THROUGH 530 PM EDT.

SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4435 6989 4447 7034 4464 7028 4459 6981
      4457 6980

CEMPA
Special weather statement, Jul 3, 5:32 PM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
632 PM EDT WED JUL 3 2013

MEZ012-020-021-025-026-032315-
ANDROSCOGGIN-KENNEBEC-LINCOLN-SAGADAHOC-SOUTHERN OXFORD-
632 PM EDT WED JUL 3 2013

...STRONG THUNDERSTORMS WILL IMPACT ANDROSCOGGIN COUNTY...SAGADAHOC
COUNTY...LINCOLN COUNTY...OXFORD COUNTY AND KENNEBEC COUNTY THROUGH
715 PM EDT...

AT 632 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED ALONG A LINE EXTENDING FROM 3 MILES
NORTH OF WINTHROP TO 5 MILES WEST OF TURNER...OR ALONG A LINE
EXTENDING FROM 10 MILES WEST OF AUGUSTA TO 5 MILES WEST OF TURNER...
MOVING SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND TURNER...LEEDS...WINTHROP...MANCHESTER...
MONMOUTH...GREENE...AUGUSTA...HALLOWELL...WALES AND SABATTUS THROUGH
715 PM EDT.

HEAVY RAINFALL CAN BE EXPECTED.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4423 6954 4399 7000 4423 7038 4439 6992

MLE
Local storm report, Jul 3, 5:36 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
636 PM EDT WED JUL 03 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     FLASH FLOOD      DALTON                  44.42N  71.70W
07/03/2013                   COOS               NH   TRAINED SPOTTER

            WASHOUTS ON BACK ROADS.

&&

EVENT NUMBER GYX1300211

CEMPA

The radar

The Portland,ME radar (KGYX), 55 km away, was scanning. The volume nearest the first event began at 22:54 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Androscoggin

When
July 3, 5:55 PM EST to 8:00 PM EST
Where
Androscoggin County, 1.54 mi ENE of Livermore to 1.56 mi ENE of Livermore
Cause
Heavy Rain
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
44.389, -70.221

Flash flooding occurred along Route 108 in Livermore.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2013Every state in 2013This day in weather historyWarnings in Maine, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 471962.